DRUG INTOXICATION

A number of medical drugs have been found to produce mental symptoms when taken in excessive doses over long periods. Large doses of thiocyanate, a drug which is sometimes used in the treatment of high blood pressure, occasionally causes cyanide poisoning. The symptoms are incoherent speech, confusion, disorientation, hallucinations, and convulsions. Belladonna, chloral hydrate, and paraldehyde have also been found to produce an acute delirious state in some patients. Excessive use of sulfa drugs (sulfonamides) may induce not only headaches and dizziness, but also confusion, inability to concentrate, and hallucinosis. Isoniazid, now widely used in the treatment of tuberculosis, occasionally causes such psychotic reactions as disorientation and auditory or visual hallucinations.Mental disturbances have also been observed in some patients who have been given heavy doses of cortisone or ACTH. In these cases the reactions seem to depend largely on the personality of the patient, and include such widely diversified symptoms as excessive joviality, hypomania, apathy, depression, feelings of depersonalization, and flight of ideas. Some patients also experience illusions, delusions, and hallucinations. These symptoms usually disappear rapidly when the drug is discontinued.

Cite this page: N., Pam M.S., "DRUG INTOXICATION," in PsychologyDictionary.org, November 28, 2018, https://psychologydictionary.org/drug-intoxication/ (accessed May 26, 2019).
SHARE